Browse

You are looking at 1 - 5 of 5 items for :

  • Diabetes mellitus type 2 x
Clear All
Open access

H Joshi, M Hikmat, A P Devadass, S O Oyibo and S V Sagi

Summary

IgG4-related disease (IgG4-RD) is an immune-mediated fibro-inflammatory condition which can affect various organs including the pituitary gland. The true annual incidence of this condition remains widely unknown. In addition, it is unclear whether IgG4 antibodies are causative or the end result of a trigger. With no specific biomarkers available, the diagnosis of IgG4-related hypophysitis remains a challenge. Additionally, there is a wide differential diagnosis. We report a case of biopsy-proven IgG4-related hypophysitis in a young man with type 2 diabetes mellitus.

Learning points:

  • IgG4-related hypophysitis is part of a spectrum of IgG4-related diseases.

  • Clinical manifestations result from anterior pituitary hormone deficiencies with or without diabetes insipidus, which can be temporary or permanent.

  • A combination of clinical, radiological, serological and histological evidence with careful interpretation is required to make the diagnosis.

  • Tissue biopsy remains the gold standard investigation.

  • Disease monitoring and long-term management of this condition is a challenge as relapses occur frequently.

Open access

Ehtasham Ahmad, Kashif Hafeez, Muhammad Fahad Arshad, Jimboy Isuga and Apostolos Vrettos

Summary

Primary hypothyroidism is a common endocrine condition, most commonly caused by autoimmune thyroiditis (Hashimoto’s disease) while Graves’ disease is the most common cause of hyperthyroidism. Hypothyroidism is usually a permanent condition in most patients requiring lifelong levothyroxine treatment. Transformation from Hashimoto’s disease to Graves’ disease is considered rare but recently been increasingly recognised. We describe a case of a 61-year-old lady who was diagnosed with hypothyroidism approximately three decades ago and treated with levothyroxine replacement therapy. Approximately 27 years after the initial diagnosis of hypothyroidism, she started to become biochemically and clinically hyperthyroid. This was initially managed with gradual reduction in the dose of levothyroxine, followed by complete cessation of the medication, but she remained hyperthyroid, ultimately requiring anti-thyroid treatment with Carbimazole. This case highlights that there should be a high index of suspicion for a possible conversion of hypothyroidism to hyperthyroidism, even many years after the initial diagnosis of hypothyroidism. To our knowledge, this case illustrates the longest reported time interval between the diagnosis of hypothyroidism until the conversion to hyperthyroidism.

Learning points:

  • Occurrence of Graves’ disease after primary hypothyroidism is uncommon but possible.

  • In this case, there was a time-lapse of almost 28 years and therefore this entity may not be as rare as previously thought.

  • Diagnosis requires careful clinical and biochemical assessment. Otherwise, the case can be easily confused for over-replacement of levothyroxine.

  • We suggest measuring both anti-thyroid peroxidase (TPO) antibodies and TSH receptor antibodies (TRAB) in suspected cases.

  • The underlying aetiology for the conversion is not exactly known but probably involves autoimmune switch by an external stimulus in genetically susceptible individuals.

Open access

Senhong Lee, Aparna Morgan, Sonali Shah and Peter R Ebeling

Summary

We report a case of a 67-year-old man with type 2 diabetes presented with diabetic ketoacidosis, two weeks after his first dose of nivolumab therapy for non–small-cell lung carcinoma. He was started on empagliflozin two days prior in the setting of hyperglycaemia after the initiation of nivolumab therapy. Laboratory evaluation revealed an undetectable C-peptide and a positive anti-glutamic acid decarboxylase (GAD) antibody. He was treated with intravenous fluids and insulin infusion and was subsequently transitioned to subcutaneous insulin and discharged home. He subsequently has developed likely autoimmune thyroiditis and autoimmune encephalitis.

Learning points:

  • Glycemic surveillance in patients receiving immune checkpoint inhibitors is recommended.

  • Early glycemic surveillance after commencement of anti-programmed cell death-1 (PD-1) inhibitors may be indicated in selected populations, including patients with underlying type 2 diabetes mellitus and positive anti-glutamic acid decarboxylase (GAD) antibody.

  • Sodium-glucose co transporter-2 (SGLT2) inhibitors should be used with caution in patients on immunotherapy.

Open access

Catarina Roque, Ricardo Fonseca, Carlos Tavares Bello, Carlos Vasconcelos, António Galzerano and Sância Ramos

Summary

Primary adrenal lymphoma is a rare malignancy. It frequently presents bilaterally and with symptoms of adrenal insufficiency. Amiodarone may induce secondary organ dysfunction, and thyrotoxicosis develops in 15% of cases. The symptomatology of both conditions is nonspecific, especially in the elderly, and a high suspicion index is necessary for appropriate diagnosis. A 78-year-old female presented to the emergency department with confusion, nausea and vomiting. She had recently been to the emergency department with urinary tract infection, vomiting and acute hypochloremic hyponatremia. Upon re-evaluation, the leukocyturia persisted and because of TSH 0.01 µU/mL and free-T4 68 (10–18) pmol/L, she was admitted to the Endocrinology ward. Further evaluation supported amiodarone-induced thyroiditis type 2. Sepsis ensued, in the setting of nosocomial pneumonia. Hemodynamic instability, hyponatremia, hypoglycemia and vomiting raised the suspicion of adrenocortical insufficiency. Fluid resuscitation and hydrocortisone led to clinical improvement, and adrenal insufficiency was admitted. The thoracoabdominal tomography suggested an endobronchic primary lesion with hepatic and adrenal secondary deposits (6.6 and 7 cm), but this was confirmed neither on pleural effusion nor on bronchofibroscopic fluid analyses. The adrenals were not accessible for biopsy. Despite high-dose hydrocortisone maintenance, the patient died before definite diagnosis. The autopsy confirmed primary non-Hodgkin lymphoma.

Learning points:

  • Primary adrenal lymphoma is a rare cause of adrenal insufficiency, but progression can be fast and fatal.

  • Hyperpigmentation is frequently absent.

  • The presenting symptoms are nonspecific and might mimic infection. Disproportion of the general state with signs of specific organ symptomatology is a diagnostic clue.

  • Infection may precipitate adrenal crisis and worsen thyroid function with further adrenal insufficiency exacerbation.

  • In the context of thyrotoxicosis, there may be little clinical response to a therapeutic trial with standard dose glucocorticoids.

  • High-dose glucocorticoid substitution may be required to achieve clinical stability in thyrotoxic patients.

Open access

Anita Kuriya, David V Morris and Michael H Dahan

Summary

Cerebral vascular accidents are caused by vasospasm when induced by preeclampsia or by dopamine agonists. However, six arteries nourish the pituitary and prevent against vasospasm-induced damage, which up until now has not been thought to occur. Bromocriptine was used to arrest lactation in a 31-year-old with secondary amenorrhea following preeclampsia and fetal demise at 28 weeks gestation. Tests and history revealed panhypopituitarism not associated with hemorrhage or mass infarction but instead caused by vasospasm. The present study is the first report of pituitary damage from a non-hemorrhagic, vaso-occlusive event in the literature. In keeping with Sheehan's and Simon's syndromes, we have named pituitary damage resulting from vaso-occlusion as Dahan's syndrome, and a literature review suggests that it may be a common and previously overlooked disorder.

Learning points

  • Vasospasm can cause damage to the pituitary gland, although it was not previously believed to do so.

  • Preeclampsia and the use of a dopamine agonist, particularly in the peripartum state, may trigger vasospasm.

  • Vasospasm resulting from dopamine agonists may be a common cause of injury to the pituitary gland, and it may have been overlooked in the past.